Aa
A
A
A
Close
Depression Community
10.6k Members
Avatar universal

help now

I have been on Effexor XR for about 8 months now.  I started with effexor xr 37.5 mg, then one week later up to 75 mg, then 150mg.  About a month ago, when it seemed to have stopped working, my doctor increased it to 225 mg, but it totally messed me up.  I went back on the 150 mg and after a few weeks decided that this medication was just not working for me.  It was a difficult decision because even though I would have 2 or 3 day episodes where I would break down and seem to fall apart, it still had helped.  My doctor prescribed Welbutrin SR 150mg and after a few days I got the courage to make the change.  I called the pharmacist and was told it would be fine to go right from the effexor xr 150mg to the wellbutrin sr 150mg(Sandoz-Bupropion SR150mg)
This is the end of day 3 and I feel like I am going to die.  I cry every few hours, my eyes can't focus and it feel as if someone is shaking miniature bean bags in my temples every 15 mins.  I can't walk straight, and feel stomach sick every few hours.  How long will this last.  Should I go back on the effexor 150.  The 3 days I have punched feel like 6 months so I don't want to stop now, especially if this will soon pass.  But I really don't know how much more I can stand.  Could someone please help.
6 Responses
212753 tn?1275076711
Get back to your doc asap and tell what is going on.                      themed shouldnt make you feel this way.
Love Venora
Avatar universal
I took wellbutrin to counter act the side of effect of no sex drive. I quit effexor 4 days ago and I am going through simialr things as you are. I went to my doctor yesterday and he said it would take 7 days for the withdrawls to subside. He said I could take effexor every other day but I would be prolonging quitting taking it. What you are going through is normal, this is what my doctor says. If you can go to your doctor and stay home from work or driving till the week is up we both should be doing better. I find sleep is the only relief I get from my symptoms. I would suggest getting plenty of rest and try to stay stationary. I find this helps the dizziness symptoms the most. Hang in there.
Avatar universal
I couldn't take it, I thought I was going to die.  Another day of that torture and I don't know what I would have done.  At the end of day 4, with the direction of my doctor I took an effexor 150 and within a hour the symptoms started to subside.  I will stay on this now until I get established on wellbutrin and will take the recommended 6 months to a year to come off effexor. I did spend two nights in the hospital, taking other meds to calm me down.  I really believed I would never get better.  It was the most frightening experience I have ever had.  I do plan to come off effexor because it makes me upset to see how dependent I have become in just 8 months.  I'm not sure how or if anyone succesfully comes off this medication.  
Avatar universal
maybe u had too much??
pls tell us hope u went
408802 tn?1202259612
Hello!  I can completely relate to what you've said...I've been on & off various depression/anxiety meds for 8 years (I'm 26).  Last year, after 15 months of being "off", I began taking Wellbutrin to cope with intense anxiety.  (I'm extremely satisfied with Wellbutrin.)

I started taking Zoloft my senior year in highschool to treat a two-year battle with anorexia and OCD.  A few times over the years I switched (Paxil, Effexor) but ended up back on Zoloft.  It worked very well for both conditions (along with psychotherapy), and I only stopped taking it due to lack of Medical Insurance at the time.  So I am a strong believer in psych meds IF your condition warrants them.  Any and all SSRIs work in much the same way, and all come with a slew of icky side-effects.

Your first question should be whether or not you NEED an antidepressant medication.  It seems like docs nowdays hand them out like candy, totally disregarding the fact that they ARE addictive and that getting off one is like spending a few months in hell.  I work in an ICU and have discussed the "over-prescribing" issue with a few really good, conscientous docs who agree, DO NOT begin taking one unless you've exhausted all other options.

But it's too late now (sorry), so if you really want to quit, just accept that it will be really difficult.  REALLY difficult!!!   There's no easy way around it!
Sugar-coating what the withdrawl process is like won't help you..... you should know what to expect and what to prepare for....so I'll explain what I went through when I quit Zoloft (an SSRI like Effexor).

First of all, try not to be scared. You will not die as a result of quitting Effexor, and eventually the horrible feelings will end. Look forward to that.

Second, if at all possible, I strongly suggest taking a week off from work, school, kids, etc....I know that seems impossible and extreme, but it will make all the difference in your success, as the first 7 or so days are by far the hardest.  That's when you're most likely to give in & start back up.

SO, my first 7 days off SSRI was excruciating!  I truly thought I was going insane.  I thought "oh great, I've ruined my brain and now I'm schizophrenic."  I couldn't really do much of anything at all.  Thank God I was getting unemployment, I was lucky there.
I had these dizzying waves of numbness wash over my entire body, which got worse by the day, and by about  the 5th day, I couldn't stand up.  It was the scariest thing I've ever experienced in my life.  I thought "this is it, I'm dying."  I was so disoriented that I didn't even THINK of seeking medical treatment...... Imagine being in an open field & spinning around 'til you fall over.  But the dizziness doesn't go away in a minute.  It comes & goes all day long.  I couldn't eat. I couldn't think. Sleeping was my only respite.  I dreaded when I woke up.  

The first few days I took a LOT of Benadryl, just to escape the creepy pulsing sensation that wracked my whole body.  (Uugh.  I don't even like to remember it.)  But I soon realized the Benadryl was causing me to have insomnia (common in over-use).

So I just cried a lot.  And felt really, really uncomfortable.  Occasionally the bad feelings would subside a little, which was nice, but then they'd creep up again, and I'd cry some more.  Sometimes when I couldn't stand another second of it, I'd have a cocktail & pass out, only to wake up feeling worse.

All that lasted a good 3 weeks.  Then one day I felt semi-normal, enough to go to the store.  After that it got better & better, but the pulses & dizziness did continue for a few months, gradually less & less.

Yep. It sucked, but I survived. And I will NEVER take another SSRI as long as I live.
By all accounts Wellbutrin doesn't have extreme withdrawl effects, so here's hoping that's true.

I really hope this helps you in some way.  It's a shame that docs don't warn you, and don't even take you seriously when you complain of withdrawls.
I didn't plan on writing so much here, (lol!)  but I know how isolating quitting can be, it sucks.
I wish you all the luck in the world!!
Avatar universal
I cant add anything to this thread outside of to say that the advice you have been offered here by those who have also been down the path your now finding yourself on is balanced and I hope it helps you as you convey the situation to your own doctor so he/she can help you get back on track quickly.

As Charli said,, you need to talk to your doctor about this today because the symptoms wont lessen until the medicine is tapered out of your system.

*Best wishes and deepest respect*
Have an Answer?
Top Mood Disorders Answerers
Avatar universal
Arlington, VA
Learn About Top Answerers
Didn't find the answer you were looking for?
Ask a question
Popular Resources
15 signs that it’s more than just the blues
Discover the common symptoms of and treatment options for depression.
We've got five strategies to foster happiness in your everyday life.
Don’t let the winter chill send your smile into deep hibernation. Try these 10 mood-boosting tips to get your happy back
A list of national and international resources and hotlines to help connect you to needed health and medical services.
Here’s how your baby’s growing in your body each week.